California, 2013

Damaging Wind in California, September 9, 2013

September 9, 2013 · NWS SGX · 1 event in 1 county or zone

Monsoon thunderstorms erupted once more, with gusty downdraft winds, downing power lines and poles in the Coachella Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Monsoon thunderstorms erupted once more, with gusty downdraft winds, downing power lines and poles in the Coachella Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 9, 7:50 AM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 9, 7:50 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
850 AM PDT MON SEP 9 2013

.SYNOPSIS...
A WEAK LOW PRESSURE TROUGH PARKED OVER THE SOUTHWEST WILL BRING
SLIGHT COOLING...BUT ALSO KEEP THE CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH MIDWEEK. A
SHALLOW MARINE LAYER WILL KEEP THE COASTAL AREAS COOLER...WITH AREAS
OF LOW CLOUDS AND FOG EXTENDING INTO THE WESTERN VALLEYS. TOWARD THE
END OF THE WEEK...A RIDGE OF HIGH PRESSURE BUILDING IN FROM THE WEST
WILL BRING WARMER WEATHER AND LESS MARINE CLOUDS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SATELLITE IMAGERY EARLY THIS MORNING SHOWED CONSIDERABLE MARINE
CLOUDS OVER THE COASTAL WATERS...WHILE MID/HIGHER CLOUDS WERE
SCATTERED OVER MUCH OF SOCAL. THE 12Z MIRAMAR SOUNDING HAD A STRONG
11 DEGREE C INVERSION BASED NEAR 1K FT AND A PW NOW DOWN TO 1.15
INCH. GPS SOUNDERS OVER THE DESERTS WERE HOLDING LEVELS CLOSER TO
1.5 INCHES. WINDS WERE 5-10 KT OUT OF THE NW UP THROUGH ABOUT 10K FT
AND THE SOUNDING SHOWED GOOD POTENTIAL FOR CONVECTION WITH A DEEP
DRY LAYER BELOW 10K FT. SURFACE DEWPOINTS REMAINED ELEVATED OVER THE
LOWER DESERTS...BUT AT HIGHER ELEVATIONS...THE 24 HOUR TREND WAS A
BIT LOWER. SURFACE PRESSURE GRADIENTS WERE WEAK AND SIMILAR TO
YESTERDAY.

MAIN CONCERN AGAIN TODAY AND FOR THE NEXT COUPLE OF DAYS WILL BE
THUNDERSTORMS. MOISTURE AND INSTABILITY ARE SUFFICIENT FOR
DEVELOPMENT THIS AFTERNOON WITH DAYTIME HEATING OVER THE ELEVATED
TERRAIN. MODELS KEEP THE PRECIP THREAT MAINLY ALONG AND EAST OF THE
MOUNTAINS. HOWEVER...GIVEN THE NORTHERLY DRIFT IN THE MID-LEVELS...
SLIGHT CHANCE IS WARRANTED OVER THE INLAND EMPIRE...SANTA ANA MTNS...
AND SAN DIEGO COUNTY FOOTHILLS THIS AFTERNOON. 12Z NAM SWINGS A VORT
MAX SOUTH OVER THE AREA THIS AFTERNOON/EVENING ACCOMPANIED BY
MODERATE MID-LEVEL INSTABILITY...SO WITH HEATING...SHWRS/TSTMS
SHOULD DEVELOP.

ALONG THE COAST...THE SHALLOW MARINE LAYER SHOULD KEEP COASTAL AREAS
COOLER THAN THE PAST FEW DAYS. HOWEVER...INLAND...ABOVE THE SHALLOW
MARINE LAYER...IT WILL REMAIN QUITE WARM.

HIGH PRESSURE OVER THE GREAT PLAINS THIS MORNING IS STILL FORECAST
TO DRIFT EASTWARD...WHILE A WEAK LOW PRESSURE TROUGH REMAINS
STATIONARY ACROSS THE WEST. GLOBAL MODELS SHOW THE PATTERN MORPHING
INTO A REX BLOCK WITH A WEAK UPPER LOW HOLDING OVER THE SW THROUGH
AT LEAST THU. HEIGHTS DO GRADUALLY RISE OVER SOCAL AFTER MIDWEEK
WITH SOME DRYING AND WARMING. IN THE MEANTIME...LINGERING MOISTURE
AND INSTABILITY UNDER THE UPPER LOW WILL CONTINUE A THREAT OF
THUNDERSTORMS...EVEN NOCTURNALLY AND MAINLY ALONG AND EAST OF THE
MOUNTAINS.

ONCE THE UPPER LOW FINALLY DEPARTS TO THE NE...HIGH PRESSURE BUILDS
IN ALOFT WITH A CENTER OVER SOCAL. THIS SHOULD RESULT IN VERY WARM
WEATHER ALL THE WAY TO THE COAST AGAIN NEXT WEEKEND.

&&

.AVIATION...
0915000...COASTAL STRATUS WILL CONTINUE DISSIPATE THROUGH 09/1600Z.
THIS EVENING...LOW CLOUDS WILL PUSH ASHORE 10 TO 15 MILES...FIRST
REACHING THE COASTAL AIRPORTS BETWEEN 10/0200-0500Z WITH BASES 900
FT MSL AND TOPS TO AROUND 1500 FT MSL. VIS REDUCED LOCALLY TO 2-5 SM
EXPECTED WHERE LOW CLOUDS INTERSECT TERRAIN. LOW CLOUDS AND FOG WILL
ERODE TO THE COAST BETWEEN 10/1500Z-1700Z.

MOUNTAINS/DESERTS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
ON THE MOUNTAIN RIDGETOPS AGAIN BETWEEN 18-01Z THIS AFTERNOON. SOME
OF THESE STORMS WILL MOVE SOUTHWARD AND INTO THE COACHELLA VALLEY.
BASES WILL BE AROUND 8000 FEET ASL WITH TOPS TO 40000 FEET. LOCAL
VIS REDUCED IN +TSRA TO 2SM AND GUSTY VARIABLE WINDS TO 40 MPH
POSSIBLE AROUND STORMS. OTHERWISE...SCATTERED TO BROKEN CLOUDS AOA
12000 FEET THROUGH TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...JT
Hazardous weather outlook, Sep 9, 3:45 AM PST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 AM PDT MON SEP 9 2013

CAZ055-056-058-060>062-092300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
445 AM PDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED AFTERNOON THUNDERSTORMS WITH GUSTY WINDS AND AREAS OF
HEAVY RAIN. LOCALIZED FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE REQUESTED FOR THIS AREA TODAY.

CAZ042-043-048-050-057-092300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
445 AM PDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MOEDE

In the hours before

Local storm report, Sep 9, 8:10 AM PST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 AM PDT MON SEP 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      3 E JULIAN              33.07N 116.54W
09/07/2013                   SAN DIEGO          CA   NWS EMPLOYEE

            WATER FLOWING OVER ROADWAY WITH WAVES OF
            WATER UP TO 8 INCHES DEEP. MUD AND DEBRIS
            REQUIRED REMOVAL BY CALTRANS FLASH FLOOD
            DURATION 2 HOURS

&&

IRIS SYSTEM
Local storm report, Sep 9, 8:18 AM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
918 AM PDT MON SEP 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            18 SE BORREGO SPRINGS   33.09N 116.11W
09/07/2013                   SAN DIEGO          CA   NWS EMPLOYEE

            WATER FLOWING OVER SPLIT MOUNTAIN ROAD IN 2
            LOCATIONS. DRAINING FROM HEAVY RAIN OVER
            ENTRANCE TO FISH CREEK. WATER FLOWING 4
            INCHES DEEP AND MUD 2 INCHES DEEP.

&&

IRIS SYSTEM
Local storm report, Sep 9, 8:20 AM PST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 AM PDT MON SEP 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            14 ESE BORREGO SPRINGS  33.15N 116.13W
09/07/2013                   SAN DIEGO          CA   NWS EMPLOYEE

            ENTIRE AIRPORT RUNWAY STRIP COVERED IN AREAS
            OF 1 TO 3 INCHES OF WATER.

&&

IRIS SYSTEM
Local storm report, Sep 9, 8:28 AM PST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
928 AM PDT MON SEP 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      17 ESE BORREGO SPRINGS  33.13N 116.09W
09/07/2013                   SAN DIEGO          CA   NWS EMPLOYEE

            WATER 4 TO 8 INCHES DEEP FLOWING ACROSS
            HIGHWAY 78. ESTIMATED 75 YARDS WIDE. FLASH
            FLOOD DURATION 2 HOURS

&&

IRIS SYSTEM
Local storm report, Sep 9, 8:36 AM PST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
936 AM PDT MON SEP 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     13 NNW JULIAN           33.23N 116.70W
09/07/2013                   SAN DIEGO          CA   NWS EMPLOYEE

            LARGE TREE LIMB BROKEN AND LAYING BY HIGHWAY
            79

&&

IRIS SYSTEM
Local storm report, Sep 9, 8:40 AM PST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PDT MON SEP 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       3 W PINE VALLEY         32.85N 116.56W
09/07/2013  M1.66 INCH       SAN DIEGO          CA   FIRE DEPARTMENT/R

            MEASURED 1.66 INCHES OF RAINFALL TODAY FROM
            3 SEPARATE THUNDERSTORMS, ONE AT 12:30PM,
            THE SECOND AT 4:30PM, AND THE THIRD AT
            6:30PM. HEAVY RAIN DURATION 6 HOURS

0530 PM     FLASH FLOOD      17 ESE BORREGO SPRINGS  33.13N 116.09W
09/07/2013                   SAN DIEGO          CA   NWS EMPLOYEE

            WATER 4 TO 8 INCHES DEEP FLOWING ACROSS
            HIGHWAY 78. ESTIMATED 75 YARDS WIDE. FLASH
            FLOOD DURATION 2 HOURS

0530 PM     FLOOD            18 SE BORREGO SPRINGS   33.09N 116.11W
09/07/2013                   SAN DIEGO          CA   NWS EMPLOYEE

            WATER FLOWING OVER SPLIT MOUNTAIN ROAD IN 2
            LOCATIONS. DRAINING FROM HEAVY RAIN OVER
            ENTRANCE TO FISH CREEK. WATER FLOWING 4
            INCHES DEEP AND MUD 2 INCHES DEEP.

0500 PM     FLOOD            14 ESE BORREGO SPRINGS  33.15N 116.13W
09/07/2013                   SAN DIEGO          CA   NWS EMPLOYEE

            ENTIRE AIRPORT RUNWAY STRIP COVERED IN AREAS
            OF 1 TO 3 INCHES OF WATER.

0418 PM     FLASH FLOOD      5 NNW SAN JACINTO       33.85N 117.01W
09/07/2013                   RIVERSIDE          CA   DEPT OF HIGHWAY

            CHP REPORTS ROCKS AND MUD DEBRIS GOING
            ACROSS LAMBS CANYON NEAR SR79 AND GILMAN
            SPRINGS RD.

0354 PM     FLASH FLOOD      5 E MORENO VALLEY       33.94N 117.12W
09/07/2013                   RIVERSIDE          CA   DEPT OF HIGHWAY

            CHP REPORTED MUD SLIDE AND FLOODING IN #1 LN
            OF HIGHWAY 60.

0315 PM     HEAVY RAIN       4 SSE BORREGO SPRINGS   33.19N 116.32W
09/07/2013  M0.65 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            SPOTTER REPORTED 0.65 INCHES OF RAINFALL AND
            A WIND GUST OF 50 MPH (BOTH MEASURED). HEAVY
            RAIN DURATION 30 MINUTES

0310 PM     FLASH FLOOD      3 SSW CATHEDRAL CITY    33.80N 116.49W
09/07/2013                   RIVERSIDE          CA   DEPT OF HIGHWAY

            CHP REPORTED GOLF CLUB DRIVE CLOSED AT THE
            WASH DUE TO FLOODING.

0300 PM     FLASH FLOOD      3 E JULIAN              33.07N 116.54W
09/07/2013                   SAN DIEGO          CA   NWS EMPLOYEE

            WATER FLOWING OVER ROADWAY WITH WAVES OF
            WATER UP TO 8 INCHES DEEP. MUD AND DEBRIS
            REQUIRED REMOVAL BY CALTRANS FLASH FLOOD
            DURATION 2 HOURS

0230 PM     FUNNEL CLOUD     5 NNE PERRIS            33.86N 117.19W
09/07/2013                   RIVERSIDE          CA   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED 2 FUNNEL CLOUDS
            ON LAKE PERRIS.

0156 PM     FLASH FLOOD      16 SSE PINE VALLEY      32.63N 116.43W
09/07/2013                   SAN DIEGO          CA   DEPT OF HIGHWAY

            CALIFORNIA HIGHWAY PATROL REPORTED 5 OR 6
            SPOTS OF WATER RUNNING ACROSS HIGHWAY 94
            BETWEEN SHOCKEY TRUCK TRAIL AND SHERIDAN
            ROADS...WITH A MAXIMUM WATER DEPTH OF 6
            INCHES.

0145 PM     HAIL             18 ENE VALLEY CENTER    33.35N 116.74W
09/07/2013  E0.25 INCH       SAN DIEGO          CA   PUBLIC

            PUBLIC REPORT OF PEA SIZE HAIL

0140 PM     TSTM WND GST     12 NNW JULIAN           33.22N 116.70W
09/07/2013  M56 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION MATAGUAY /MGYSD/

0140 PM     NON-TSTM WND GST 12 NNW JULIAN           33.22N 116.70W
09/07/2013  M56 MPH          SAN DIEGO          CA   MESONET

            REPORTED BY MESONET STATION MATAGUAY /MGYSD/

0135 PM     TSTM WND GST     16 S PINE VALLEY        32.62N 116.47W
09/07/2013  M55 MPH          SAN DIEGO          CA   ASOS

            ASOS STATION CAMPO /CZZ/

1222 PM     FLOOD            1 E FOREST FALLS        34.09N 116.90W
09/07/2013                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            MILL CREEK IS RUNNING 2 FEET DEEP AND 50
            FEET WIDE. CAMPERS ARE STRANDED ON THE NORTH
            SIDE OF MILL CREEK.

&&

TARDY/IRIS SYSTEM

The radar

The San Diego radar (KNKX), 116 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
September 9, 11:45 AM PST to 12:15 PM PST
Where
Riverside County, Bermuda Dunes
Measured
48 kt (55 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.750, -116.280

Thunderstorm wind gusts downed nine power poles in Bermuda Dunes. Estimated wind gusts 50 to 55 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478833.